University of Iowa Health Care

Ophthalmology and Visual Sciences

EyeRounds.org

Bull's-eye maculopathy due to hydroxychloroquine toxicity

Contributor: Christopher Kirkpatrick, MD

Photographer: Stefani Karakas, CRA

June 29, 2015

Category: Retina/Vitreous

Chloroquine and hydroxychloroquine can cause toxic retinopathy due to their binding of melanin in the retinal pigmented epithelium (RPE) as well as direct toxicity to retinal ganglion cells. Early findings include mottling of the RPE and blunted foveal reflex. As the retinopathy progresses, a bull's-eye maculopathy develops, as seen in these photos.  In addition to the bull's-eye maculopathy, patients can demonstrate paracentral scotomas on visual field testing and parafoveal outer retinal atrophy on OCT.

right eye
right eye. melanin in the retinal pigmented epithelium (RPE)
left eye
left eye. melanin in the retinal pigmented epithelium (RPE)
OCT, right eye OCT, left eye
Humphrey Visual Field, right eye Humphrey Visual Field, left eye

Bull's-eye maculopathy due to hydroxychloroquine toxicity

Contributor: Jesse Vislisel, MD

Photographer: Randy Verdick, FOPS

September 9, 2013

This patient took hydroxychloroquine for rheumatoid arthritis and her vision dropped to 20/300 as a result of the retinal toxicity. Unfortunately, vision loss rarely recovers and the retinopathy can continue to progress even after the medication is stopped.

hydroxychloroquine toxicity


Bull's-eye maculopathy due to hydroxychloroquine toxicity

Category(ies):

  • Retina / Vitreous

Contributor: Aaron M. Ricca, MD


Creative Commons License
Ophthalmic Atlas Images by EyeRounds.org, The University of Iowa are licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

last updated: 06/29/2015; addition made 9/18/2017